Cops Mom Poisons Daughter

News
Tuesday, October 12, 2010 - 3:07pm

Investigators say woman drugged infant with lead nitrate.

A former Ohio teacher is charged with numerous crimes including attempted aggravated murder after investigators said she poisoned her young daughter for more than a year.

Police say Erin Hendrix, 28, started poisoning her daughter with lead nitrate in 2008, when the baby was 5 months old.

When the poisoning allegedly began Hendrix was a physics teacher at the high school and her husband was a pastor in Belmont County.

The family lived in Bellaire.

An initial investigation began when Children's Hospital of Pittsburgh contacted the Belmont County Sheriff's Department after doctors noticed an abnormally high amount of lead in the girl's system.

Local detectives said Hendrix did not cooperate with them during their investigation and the Ohio Department of Health was also notified.

When officials searched the family's home, they found nothing.

Soon after the family moved to Mentor, in Lake County, Ohio.

There, a children's hospital in Cleveland contacted Mentor police after medical providers noticed high lead nitrate levels in the girl's bloodstream.

Police there began another investigation.

Detectives with the Mentor Police Department said they believe the poisoning started while the family lived in Belmont County and continued for 15 months.

Hendrix faces 22 charges including attempted aggravated murder, child endangerment, felonious assault and multiple counts of contaminating a substance for human consumption.

She could be sentenced to 15 years to life in prison.

Officials said Hendrix's teaching license was revoked last month and she is not allowed to see her daughter.

The girl, now 3 years old, was taken into protective services and now lives with a foster family.

The child is doing much better but still faces a long road to recovery, police said.

Dr. Virgil Smaltz, emergency room director at Wheeling Hospital, said both acute and chronic lead
poisoning cause similar symptoms like nausea, vomiting and dehydration.

"Small amounts over a long term are as bad as a large amount at one time," Smaltz said.
 

Comments News Comments

Post new Comment